Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 18, NWS Key West, FL

March 3, 2018

NWS Key West, FL issued this small craft advisory at Mar 3, 2018, 6:41 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2018, 6:41 AM EST (11:41 UTC)
Expired
Mar 3, 2018, 10:31 AM EST
In force
4 hr
Issued by
NWS Key West, FL

The text

As transmitted.

266 
WHUS72 KKEY 031141
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
641 AM EST Sat Mar 3 2018

GMZ031-032-035-042>044-052-072-031600-
/O.NEW.KKEY.SC.Y.0018.180303T1141Z-180303T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
641 AM EST Sat Mar 3 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

The National Weather Service in Key West has issued a Small Craft
Advisory for Florida Bay, Bayside and Gulf side, Hawk Channel, 
and the eastern Straits of Florida.


* WINDS...North to northeast winds near 20 knots will persist for
  the next few hours across the affected waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

CLR
1 follow-up statement
773 
WHUS72 KKEY 031531
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1031 AM EST Sat Mar 3 2018

GMZ031-032-035-042>044-052-072-031645-
/O.CAN.KKEY.SC.Y.0018.000000T0000Z-180303T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
1031 AM EST Sat Mar 3 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory. 

Mariners should exercise caution as winds continue to decrease 
late this morning and afternoon across all the Florida Keys coastal
waters. However, winds are expected to increase later tonight and
another advisory will likely be required.

$$

KN

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 3, 5:24 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 3, 5:24 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Key West FL
524 AM EST Sat Mar 3 2018

.DISCUSSION...
A massive mean layer ridge centered over Central America reaches
north into the Upper Plains. A powerful Nor'easter east of the
Delmarva continues to produce a large and cyclonic storm-force
wind field over the western North Atlantic. Northerly wind speeds
overnight have slowly increased across the Florida Keys, but the
air mass has not changed much with dewpoints still in the upper
60s. Dewpoints are in the lower 50s over southern Florida, so it
won't be long before they reach the Keys. Skies are clear and the
KBYX radar is echo free.

.SHORT TERM (Today through Monday)...
The Nor'easter will persist through the short term, sliding
southeast towards Bermuda. Meanwhile, the ridging over the central
United States will slide east as the Pacific Northwest's upper low
progresses across the Rockies. The lengthy north-south oriented
surface high will weaken as lower heights quickly scour east
through the Plains and the main river valleys. By Monday, what's
left of the surface high will be centered from near Apalachicola
to the Carolina coasts, butted up against the undying cyclonic
gyre near Bermuda. Thus, expect fresh north to northeast breezes
today through Monday. Temperatures will still reach the mid to
upper 70s this afternoon due to the relatively warm coastal shelf
waters north of the island chain. Cold air advection will resume
tonight and will drop lows to 60 to 65 degrees, followed by highs
only in the lower 70s on Sunday. Expect some moderation in
temperatures Sunday night and Monday. Rain chances are nil through
the short term.

&&

.LONG TERM (Monday night through Friday)...
Lower heights will dig equatorward into the Gulf of Mexico Monday
night through Tuesday, and into the Western Caribbean Wednesday
through Thursday, finally eroding the semi- permanent mean layer
ridge which has remained for several weeks. A wetter, more
cyclonic cold front will drive quickly through the Gulf of Mexico
Wednesday or Wednesday night. Confidence in the timing of this
front remains low, so we have retained the above normal rain
chances (20%) through a large window Wednesday through Thursday.
No other changes needed for the forecast.

&&

.MARINE...
Small Craft Should Exercise Caution across all coastal waters of
the Florida Keys this morning until winds decrease. A cold is
pushing through the Florida Keys this morning. A powerful low
pressure system east of the U.S. Atlantic coastline will continue
to slowly slide southeast into the North Atlantic today through
Tuesday. Meanwhile, high pressure centered north of the Great
Lakes will build southeast behind the departing low pressure
system. A cold front will push southeast through the Gulf of
Mexico Wednesday or Wednesday night.

Large north to northeast swells will persist across the eastern
Straits of Florida today through at least Tuesday night. Heights
will peak at 9 feet tonight through Sunday night, with periods as
high as 15 seconds. These are large (long amplitude, volume of
water), fast moving swells for the Florida Keys. It is unknown
what affects these swells will have on the Florida Reef tract
adjacent to the Upper Keys.

&&

.AVIATION...
VFR conditions expected at the island terminals. Northerly
surface winds will increase rapidly early this morning becoming 10
to 15 knots with gusts near 20 knots. Winds will lull
substantially this afternoon, but pick stronger this evening. This
will result in crosswinds at the island terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  77  65  71  63 / 0 0 0 0
Marathon  78  63  72  64 / 0 0 0 0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....11
Data Collection......99

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Mar 3, 5:51 AM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
551 AM EST Sat Mar 3 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-041100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
551 AM EST Sat Mar 3 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory may be required tonight for all coastal
waters as north to northeast winds increase to near 20 knots.

Large north to northeast swells will invade the eastern Straits
of Florida tonight. Heights will peak at 9 feet, with periods as
high as 15 seconds. These are large (long amplitude, volume of
water), fast moving swells for the Florida Keys. It is unknown
what affects these swells will have on the Florida Reef tract
adjacent to the Upper Keys.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A Small Craft Advisory likely will be required for portions of
the coastal waters, particularly overnight and the early morning
hours Sunday and Sunday night.

Large north to northeast swells will persist across the eastern
Straits of Florida Sunday through at least Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:27 PM ESTSmall Craft AdvisoryKEY19 hr

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.